Iowa, 2020Hail and Damaging Winds in Iowa, June 2 to 3, 2020
June 2 to 3, 2020 · NWS DMX · 9 events in 6 counties and zones
A thermal ridge across much of the midwest brought the first round of summer-like temperatures to the area in early June. By late in the day a shortwave moving across the northern plains flattened the nose of the ridge a pulled a cool front across northern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thermal ridge across much of the midwest brought the first round of summer-like temperatures to the area in early June. By late in the day a shortwave moving across the northern plains flattened the nose of the ridge a pulled a cool front across northern Iowa. Convection developed along this boundary in the evening in the form of gusty winds across northern Iowa. Convection then diminished overnight as the front continued to sink south across the state. By early morning the front had made it to central Iowa where storms restrengthened, dropping large hail and producing gusty winds. By mid-morning the front had pushed south of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 2, 2:01 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 2, 2:01 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
301 PM CDT Tue Jun 2 2020
.DISCUSSION.../Tonight through Tuesday/
Issued at 301 PM CDT Tue Jun 2 2020
Synoptic Overview:
Broad ridge spreads across most of the central U.S. with the axis
sliding across the Missouri River Valley this afternoon. Sharp short-
wave trough is moving through the Dakotas this morning with surface
thermal boundary placed across the Interstate 90 corridor through
the northern Plains into the upper Midwest. This feature will be the
focus for a severe weather threat later today.
Today:
On the south side of the boundary, H85 WAA will be strong today,
which along with mostly clear skies will allow temperatures to jump
into the lower to mid 90s through most of the CWA. Northern Iowa may
actually see warmer temperatures than southern Iowa this afternoon.
Expect to see moisture pooling just ahead of the boundary, which
will keep dewpoints in the mid to upper 60s across northern portions
of the forecast area later this afternoon. The amplified ridge
across the central CONUS will begin to flatten as CVA ramps up ahead
ahead of the short-wave, promoting H5 height falls across the
northern Plains and upper Midwest. This will also force the surface
boundary southward throughout the afternoon. This will be the
feature to watch with respect to the convection and severe weather
potential later this afternoon and into the evening.
CAM guidance has not been providing the best consistency for
convection and severe weather potential across the northern portions
of the forecast area for later this afternoon through the evening.
The last few cycles of the operational HRRR have backed off of
intense convection over the forecast area, focusing the threat
mainly in SE Minnesota and western Wisconsin this evening. However,
not completely sold on this operational HRRR trend. 12z NSSL-WRF and
NMM attempt to develop a cluster of multi-cells across northern Iowa
after 2z this evening (and the 18z HRRRv4 has done this as well). A
look at CAM soundings across the northern forecast area shows decent
capping, which could potentially limit updraft development. However,
these CAM soundings are generally under estimating dewpoint
temperatures, by 8-10F in some of the extreme cases. Further, the
boundary layer across the north has had plenty of time to
destabilize. Given that several of the CAMs are coming in too low
with dewpoint temperatures, the surface based CAPE values are
likely closer to the maximum of the HREF members rather than the
mean, which would place values closer to 4000 J/kg this afternoon.
Adjusting the dewpoints in CAM soundings also yields similar CAPE
values. Thus, the capping inversion noted in these soundings may
not be as much of an issue if this instability continues to
develop this afternoon, especially in the presence of strong
convergence with the synoptic boundary in place and an outflow
boundary noted on GOES satellite imagery moving southeastward from
the remnant convection over the Dakotas this morning. As for the
severe threat, the more favorable shear environment for Iowa does
not come into play until after 01z, where 0-6 km bulk shear will
be around 35-40 kts. Coupled with rather steep low and mid-level
lapse rates (assuming mixing remains robust this afternoon),
updrafts may be sustained over a considerable depth, thus looking
for hail to be the primary threat with storms over Iowa. Damaging
wind gusts up to 70 MPH could come into play, with DCAPE values
between 1000-1500 J/kg. Lapse rates look to remain near dry
adiabatic up to around 800 mb. If a rogue supercell thunderstorm
is able to develop, an isolated tornado could be possible. But
throughout this afternoon, the low-level shear environment just
does not seem to be materializing for it. HREF mean 0-1 km SRH
values barely touch 100 m^2 s^-2 close to time of CI. This may be
very reliant on storm scale processes sharply modifying the near
storm environment. Additionally, LCLs at their lowest will be
around 1500 m, with several point soundings showing over 2000 m.
Thus, will be looking mainly at a hail and wind threat. Due to the
cap that is in place, bust potential still remains medium on the
severe threat this afternoon. SE Minnesota and and western
Wisconsin will have the environment with slightly less
uncertainty. Should deep convection be inhibited late this
afternoon, can still expect some elevated showers on the backside
of the boundary, with the short-wave moving in from the Northern
Plains providing enough convergence to get things going.
Wednesday and Beyond:
Mid-level flow becomes more zonal through the middle and end of this
week. However, several small perturbations will result in modest
height falls, providing chances for light showers Wednesday and
early Thursday. Temperatures will remain warmer throughout the week
as H85 flow quickly returns southerly, leaving the forecast area in
in an area of moderate WAA. If precipitation or cloud shield remains
expansive, this will limit insolation and high temperatures some
throughout the week. Late Thursday into Friday morning, another
short-wave trough moves across the Missouri River Valley. This short-
wave will be tied better with a surface cyclone and boundary that
may bring convection to the forecast area. Ahead of the surface
boundary, GFS/NAM attempts paint an area in the western forecast
area with surface CAPE over 3000 J/kg, along with around 40 kts of 0-
6 bulk shear, may support a severe threat. This threat is currently
highlighted by the SPC Day 3 Slight Risk for severe weather. This
instability will be conditional on clearing from previous shower
activity.
Into the weekend, the synoptic picture becomes interesting. At 500
mb, a closed 5910 m contour high begins to move northeastward off
the Mexican Plateau into the southern Plains. Meanwhile, a closed
low sits off the Baja Peninsula. The high off the Plateau will act
as a block to the closed to low. GFS and ECMWF solutions diverge.
GFS depicts a short-wave at H5 that kicks off from the Rockies over
the weekend, while the ECMWF amplifies the ridge across central
CONUS. Thus for the weekend, will keep limited POPs in the forecast
to account for possible action within mid-level southwesterly flow.
Temperatures at this time for the weekend will also be kept closed
to the mean of the possible solutions, and will pinpoint better as
guidance converges to a more consistent solution.
&&
.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1237 PM CDT Tue Jun 2 2020
Clear skies for this afternoon, with wind gusts up to 25 kts.
Later this evening, rain showers and thunderstorms will develop
along a cold front that will move southeastward from Minnesota.
Main terminal impacts will be at MCW and ALO, although FOD and
DSM will see at least rain shower activity with nearby
thunderstorms. Rain showers may reduce visibilities between 5 and
6 miles, while ceilings may drop to MVFR at the terminals after
the heaviest rain showers have passed.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Krull
AVIATION...Krull
Hazardous weather outlook, Jun 2, 2:39 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 PM CDT Tue Jun 2 2020
IAZ045>050-057>062-070>075-081>086-092>097-032045-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
339 PM CDT Tue Jun 2 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms may occur late this evening into the
overnight hours. An isolated strong to severe storm is possible
with thunderstorm winds the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Intermittent thunderstorm chances remain through the period. A few
severe storms are possible over far southern Iowa Wednesday. Additional
strong storms may occur Thursday and Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
IAZ004>007-015>017-023>028-033>039-044-032045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
339 PM CDT Tue Jun 2 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Strong to severe storms are expected to develop near the Iowa and
Minnesota border late this evening and then settle south this
into the overnight . The greatest threat is very large hail
golfball sized or larger and damaging wind gusts of 60 to 70 mph
with the strongest winds mainly along the Iowa Minnesota border.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Intermittent thunderstorm chances remain through the period. A few
severe storms are possible Thursday and Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed after 6 pm today.
REV
Event by event
5 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Emmet
- When
- June 2, 5:08 PM CST
- Where
- Emmet County, 0.69 mi N of Estherville Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.410, -94.750
Estherville Airport ASOS reported 72 mph wind gust associated with outflow from storms well to the north.
Thunderstorm Wind, Emmet
- When
- June 2, 5:18 PM CST
- Where
- Emmet County, 0.69 mi N of Estherville Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.410, -94.750
Strong gusts of 66 mph reported at Estherville Airport ASOS well in advance of approaching thunderstorms.
Thunderstorm Wind, Winnebago
- When
- June 2, 5:50 PM CST
- Where
- Winnebago County, 4.85 mi NNW of Thompson
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.430, -93.830
Mesonet station recorded gust of 74 mph.
Thunderstorm Wind, Kossuth
- When
- June 2, 5:54 PM CST
- Where
- Kossuth County, 0.85 mi NW of Mayland Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.290, -94.010
Mesonet reported gust of 60 mph.
Thunderstorm Wind, Dallas
- When
- June 3, 3:25 AM CST
- Where
- Dallas County, 0.52 mi E of Panther
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -94.090
Trained spotter reported a measured wind gust of 62 mph.
Hail, Madison
- When
- June 3, 4:12 AM CST
- Where
- Madison County, 0.69 mi N of Winterset
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.340, -94.020
Public report of golf ball sized hail.
Hail, Madison
- When
- June 3, 4:16 AM CST
- Where
- Madison County, 1.48 mi NNE of Patterson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.370, -93.890
Trained spotter report of nickle sized hail.
Heavy Rain, Ringgold
- When
- June 3, 4:55 AM CST to 5:10 AM CST
- Where
- Ringgold County, 1.25 mi WSW of Diagonal
- Reported by
- Trained Spotter
- Coordinates
- 40.790, -94.350
Trained spotter reported 1.15 inches of rain in 15 minutes along with pea to dime sized hail.
Hail, Ringgold
- When
- June 3, 5:05 AM CST to 5:12 AM CST
- Where
- Ringgold County, 0.87 mi SW of Knowlton
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.810, -94.340
Trained spotter reported quarter sized hail fell between 6:05am and 6:12am with some damage to cars.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Wisconsin, June 2, 2020$48 million · 2.5 in hail · 42 events
- Hail and Damaging Winds in Wisconsin, June 2, 20201 death · 2 in hail · 15 events
- Flood and Hail in Minnesota, June 2, 2020$2.8 million · 2 in hail · 13 events
- Damaging Winds in Wisconsin, June 2, 2020$230,000 · 65 kt wind · 29 events
- Hail and Damaging Winds in Minnesota, June 2, 2020$175,000 · 2.5 in hail · 33 events
- Flash Flooding and Hail in New York, June 2 to 3, 2020$94,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 2 to 3, 2020$115,000 · 52 kt wind · 10 events
- High Surf in Hawaii, June 2 to 4, 202016 events
- Hail in Wyoming, June 2, 20201.25 in hail · 10 events
- Tornadoes and Dust Storm in Colorado, June 2, 202051 kt wind · 7 events
- Hail in North Dakota, June 2, 2020$10,000 · 2 in hail · 6 events
- Hail in Nebraska, June 2, 20202.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895965, 895966, 895967, 895968, 895969, 895961, 895962, 895964, 895963.